Jump to content
CrazyBoards.org

Seroquel Withdrawal Insomnia and other problems


Recommended Posts

I've been titrating Seroquel down from a dose of 600mg XR and I'm now down to 0mg. I've been titrating slowly, without going cold turkey. Because of the way Seroquel XR is formulated, you have to drop from 50 mg to 0. It is worth noting that I'm being treated for Post Traumatic Stress Disorder, not schizophrenia or bipolar disorder. I'm in the process of taking Prazosin (minipress) and titrating it up to a therapeutic level and now that I'm up to 20 mg of Prazosin, I'm feeling okay in general. Prazosin is an alpha 1 adrenergic receptor antagonist in the same way that seroquel is - hence the change in medication.

I reduced the seroquel from 50 mg to 0 mg on Thursday night. I slept fine on the Thursday, but by Friday afternoon, things fell apart. I became irrationally suicidal. I had a large amount of medication due to weaning off seroquel, titrating up the Prazosin and also taking 300 mg of Pristiq per day. Since then, I haven't slept more than 4 hours a night. I can't seem to get to sleep before 5 am, and I wake after a couple of hours at best. The insomnia is intolerable, I just can't drift off to sleep. I'm thinking that I'm going to have to go to the GP and get some sleeping tablets.because I just need something to get me to sleep. My psychiatrist has been really unhelpful, he tells me to just take enough seroquel to make me sleep, but I don't want to do that. I feel like if I do that, that I'll never get off the seroquel.

I need to be able to sleep because I'm a law student, and my trimester is starting in a week's time. How long will the insomnia from the seroquel last?

  • Like 1
Link to comment
Share on other sites

On 2/26/2017 at 2:11 AM, Melisa said:

  I need to be able to sleep because I'm a law student, and my trimester is starting in a week's time. How long will the insomnia from the seroquel last?

Depends on the dose, which you said was 600mg before you started tapering, and also depends on how long you were on that dose....Of course, your individual body chemistry is a factor, too.

In general, the higher the dose, and the longer you have been taking it, the longer the withdrawal symptoms will last.

This article on Seroquel withdrawal states that symptoms can last up to a few months, but also says for some they can last longer, and for some people they last a lesser amount of time........There really is no set timeline for how long Seroquel withdrawal insomnia will last for you....

http://mentalhealthdaily.com/2014/05/20/seroquel-quetiapine-withdrawal-symptoms-how-long-do-they-last/

So, if you don't want to take Seroquel at all any longer, you may need something else to help you sleep for at least a while.

Sorry I can't give a more exact answer....Withdrawal symptoms are so dependent on the individual person.

Edited by CrazyRedhead
Link to comment
Share on other sites

@Iceberg I can stay on 50mg XR, I refuse to because I want off the drug so I can lose weight.

I actually went to see my GP and spoke to my GP and they both agreed that the drop from 50mg to 0 was too much for my brain, so. I'm taking 25mg before bed. My psychiatrist was doubtful that that dose would help me sleep. But it did, fortunately it did. I still want to wean off. But I will do it a little more slowly. I can just cut the 25mg as needed. But I'm going to stress about it right now. I need to spend the rest of the week catching up on my sleep and getting over the feeling of being exhausted so that I can resume study with a fresh brain.

Link to comment
Share on other sites

Yes, I agree with @Iceberg...... @Melisa, did you have insomnia problems before starting on the Seroquel?

If you do have insomnia, there are some other meds for it, that would be more weight neutral....

I tried Seroquel for sleep, too, and it made me gain weight, so I switched to Trazodone which has been very weight friendly for me......I have lost all the weight I gained on Seroquel after switching to the Traz.

Edited by CrazyRedhead
Link to comment
Share on other sites

I had severe insomnia while tapering off Seroquel leading to a manic episode and months of instability with a serious suicide attempt and a 4 month stint in the hospital apart from a few days at home. I was tapering off it due to weight gain. I was restarted on it in the hospital but i was very manic and mixed and was hallucinating for the first time ever. Was totally out of control.

 Eventually the mania and mixed state subsided and things improved in that area, but i sunk into a deep suicidal depression. Such a black time in my life. I have never been as certain about wanting to die.

Anyway thankfully I improved bit by bit and was discharged. I will never go off Seroquel again. That was 6 years ago

Edited by rowan77
Sorry.... went off on a tangent there.
Link to comment
Share on other sites

@Iceberg, @CrazyRedhead

I did have insomnia to some extent prior to taking seroquel, but nothing like this. I've been quite emotionally unstable too. So I wonder if seroquel was doing more than just treating my PTSD symptoms. I put myself back up to 50mg XR because that's the dose I was last stable at. The insomnia has gone away but now I feel groggy and really tired in the mornings. I know that will resolve too, but I hope it does soon because I really need to be functional in the mornings so I can exercise and study.

I can't remember if I put it in my original post or not, but I have Bulimia and I'm currently relapsing. I lost 17kg on seroquel, but I want off it because I'm eating between 200 and 800 calories a day and not losing weight. I haven't lost any weight for 6 weeks. I'm down to 57kg now, but I want to lose another 15kg (I'm 155 cms tall) and I feel like the seroquel is preventing that. That's why I want off it.

Edited by Melisa
Link to comment
Share on other sites

14 hours ago, Melisa said:

 I'm eating between 200 and 800 calories a day and not losing weight. I haven't lost any weight for 6 weeks. 

I would really guess that your metabolism has probably slowed way down because you're not eating enough, and the low dose of Seroquel you're on, most likely, has little, if anything, to do with this.

Only 200-800 calories a day would be considered a "crash-diet" calorie level, and your body is reacting by slowing down your metabolism and holding on to body fat.......In other words, you are not losing any more weight because your body thinks it's starving, and it's holding on to every calorie you eat.

Eating at least 1200 calories a day, and at least a half hour to an hour of exercise every day, would help your metabolic rate to speed up some, and you would probably start losing again.

In my dieting experience, I have found that if you want to actually lose the weight and keep it off, losing it slowly is the answer.......Here's an article that explains it in a little more detail............The article does recommend a book to buy, but still a good article in itself, that explains why ultra-low calorie diets don't work in the long run:

https://www.diet-blog.com/11/not_losing_weight_on_a_very_low_calorie_diet.php

 

Edited by CrazyRedhead
Link to comment
Share on other sites

On a 200-800 cal diet you are unlikely to lose any weight as this throws the body into starvation mode. In this mode fat becomes the last thing you burn for energy so you burn muscle and lose muscle mass. Don't do it.

Link to comment
Share on other sites

@CrazyRedhead @notloki

I appreciate the sentiment, but I'm not actually dieting. I have an eating disorder and I'm relapsing badly right now. I've been eating more like 200 to 500 calories a day (sometimes my cat eats more calories in a day than I do - I recognise that's ridiculous). My dietitian asked me to raise my intake to 800 calories so I can study properly this trimester, which I'll try to do.

I'm trying to focus on stabilising myself mentally and emotionally. But if I can lose more weight in the process all the better. I'm trying to get down to 42kg, which is 10kg below my lowest weight. 

We'll see what happens.

Link to comment
Share on other sites

  • 4 weeks later...

I hear you girlie! I'm titrating down from Seroquel to Abilify (although I don't think it's gonna work for me). The insomnia is horrid and I have akathisia so I now have another medicine to help make me less antsy. I take 2 sleep medicines and still am up around 4 am. I wish I could offer you hope--but all I can offer is true sympathy because I know what you're going through. 

Whats funny is that I was on 3 antidepressants, a medicine to help with blood sugar, a medicine for anxiety pro. Now I've added another AP, 2 sleep medicines, and a beta blocker...all to stop taking Seroquel. Something is very wrong here! 

I also hate the advice,"Hang in there!" so I won't say it--I think it implies that you're just supposed to stay where you are and suffer some more! Lovely!

 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...